Hail, Douglas
- When
- May 4, 1:50 PM PST to 1:55 PM PST
- Where
- Douglas County, 1.51 mi W of Dole
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.070, -123.360
The caller said it could have easily been larger.
Many thunderstorms developed on the afternoon and evening of this date. Several of them became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFR wrote it up.
Many thunderstorms developed on the afternoon and evening of this date. Several of them became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at May 4, 8:26 AM PST, 5 hours 24 minutes earlier.
Area Forecast Discussion National Weather Service Medford OR 926 AM PDT Thu May 4 2017 .DISCUSSION... No update will be made to the forecast this morning, as the forecast looks to be well on track. The Storm Prediction Center is now indicating a marginal to slight risk for severe hail and severe gusty winds in portions of our forecast area. Our latest weather story shows this graphic at www.weather.gov/mfr and further information is available at SPC's web site. We will be launching an extra sounding at 18Z to better hone in on the convective threat for today. We also believe there is a threat of flash flooding today from training showers and thunderstorms, mainly urban and small stream, along and near the Cascades this afternoon- mostly west of the Cascade crest and east of Medford and Roseburg. Morning satellite imagery indicates a weak low pressure impulse moving over the Coast Range now. Some convective development appears to be beginning along and near the Coos and Douglas County line, but it is currently weak and elevated. This morning's convective threat appears to be near the NW Douglas/SW Lane County line. That impulse then is expected to move northward and then a secondary, later area of shower and thunderstorm development is expected between 4pm and an 11pm along and into the Cascades, as we have been depicting for a few days. We'll be monitoring the situation through the day to issue any updates, short term forecasts, or warnings as are necessary. BTL && .AVIATION...04/12Z TAF CYCLE...Satellite imagery is indicating that IFR ceilings and fog are entrenched along the coast and will prevail there through the morning. The marine layer will deepen this afternoon as a front approaches from the west, and ceilings at the coast should lift some to MVFR. Current thinking is that it's unlikely inland areas in the Umpqua Basin like Roseburg will see any low ceilings until late this afternoon when the marine layer clouds reach that area. When the marine layer deepens, coastal mountains will become obscured. Meanwhile, a totally different environment exists over the remainder the inland area. VFR will prevail today. Significant instability along and just west of the Cascades will result in thunderstorms developing there this afternoon and evening. Some storms will have the ability to produce strong wind gusts, hail and heavy rain. So, turbulence may be an issue for KMFR/KLMT at times. Current model data suggests that thunderstorms should begin to form over Siskiyou County late this afternoon then move north into Southern Oregon. A cold front will shift through the area with showers tonight. SK/Spilde && .MARINE....Updated 800 AM PDT Thursday, 4 May 2017...Seas will continue to be swell dominated through tonight as winds remain relatively light. The next front will bring showers and moderate west to northwest winds Friday. A thermal trough develops on the coast again late Friday into this weekend with gusty north winds returning, likely reaching small craft advisory levels Friday afternoon or evening. Moderate northwest swell will continue during this time. North winds will increase further Saturday and Sunday with gales possible during the afternoon and evening generally south of Gold Beach beyond 10NM from shore. && .PREV DISCUSSION... /Issued 615 AM PDT Thu May 4 2017/ SHORT TERM...The forecast remains on track for showers and thunderstorms to develop today across inland areas, especially from the Cascades west. Models continue to show the preferred area for thunderstorms will be near the Cascades and to the west this afternoon and evening. There also remains a marginal risk for severe thunderstorms with large hail and strong winds. Today, an upper level trough will approach the coast and the upper ridge will gradually shift to the east. Warm temperatures will continue today across inland areas ahead of this trough. Along the coast expect cool and cloudy conditions with a slight chance for showers. Inland, this pattern will bring increasing mid level moisture with south to southwest flow aloft. Also increasing southerly winds aloft and moderate instability will combine with weak embedded disturbances in the flow and orographics to produce thunderstorms and showers this afternoon and evening. Moderate CAPE is also forecast over central portions of the area. These features will support the development of scattered thunderstorms and showers this afternoon and this evening as well as a marginal risk for severe storms. While some thunderstorms may develop in the early afternoon, expect the main period for thunderstorm development to occur in the mid to late afternoon and into the evening. The main area of focus for storms and the marginal risk for severe storms is expected from the Cascades west to near I-5 corridor in Southern Oregon and into western Siskiyou County in Northern California. Other inland areas will see a slight chance to chance for showers and thunderstorms. Heavy rain may also accompany thunderstorms today, especially along the western slopes of the Southern Oregon Cascades where training of storms is possible. A slight risk for thunderstorms continues overnight, mainly over the Cascades and just to the east into Klamath County. Otherwise expect the pattern to shift towards a showery regime tonight into Friday as the upper trough begins to push into the Pacific Northwest coast and a front moves inland. This pattern will bring numerous showers to areas from the Cascades west on Friday. East of the Cascades expect a chance to slight chance for showers through Friday as well as a slight chance for thunderstorms in the afternoon and evening. Much cooler conditions are also expected across inland areas on Friday with high temperatures lowering into the upper 50s and lower 60s for west side valleys and in the 60s across east side valleys. With an upper trough over the region, cool temperatures will persist into Saturday. Isolated to scattered showers are also expected over eastern portions of the area, mainly in eastern Klamath, Lake, Modoc and central and eastern Siskiyou counties. Isolated showers are also possible in the Cascades and Siskiyou mountains. West of the Southern Oregon Cascades and over western Siskiyou county, expect mainly dry conditions on Saturday. Long term...A weak high pressure ridge is forecast to nudge into the area from the west Sunday into Monday. This will result in diminishing showers on Sunday and dry conditions likely for most the area by Sunday night and Monday. Also there will be a gradual warm up in daytime temperatures with highs forecast in the upper 60s to mid 70s for western valleys and in the mid 60s for eastern valleys by Monday. However this warm up may be brief with models and ensembles favoring a return to wetter and cool conditions by mid to late next week. && .MFR WATCHES/WARNINGS/ADVISORIES... OR...None. CA...None. Pacific Coastal Waters... - Small Craft Advisory from 5 PM Friday to 11 AM PDT Saturday for PZZ356-376. - Hazardous Seas Watch from Friday afternoon through Saturday morning for PZZ376. BTL/CC/NSK
Special Weather Statement National Weather Service Medford OR 239 PM PDT THU MAY 4 2017 ORZ023-042230- Central Douglas County OR- 239 PM PDT THU MAY 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DOUGLAS COUNTY UNTIL 330 PM PDT... At 238 PM PDT, Doppler radar was tracking a strong thunderstorm over Riddle, or 17 miles south of Roseburg, moving north at 20 mph. Dime size hail...very heavy rain...and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Roseburg, Winston, Myrtle Creek, Riddle, Roseburg North, Tri-City and Green. * This includes the following highways... Highway 138 in Oregon between mile markers 1 and 5. Highway 42 in Oregon between mile markers 68 and 77. Interstate 5 in Oregon between mile markers 102 and 125. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4293 12334 4295 12349 4326 12353 4320 12313 TIME...MOT...LOC 2138Z 197DEG 26KT 4297 12340 WRIGHT
The Medford radar (KMAX), 122 km away, was scanning. The volume nearest the first event began at 21:49 UTC.
8 hail, 2 thunderstorm wind. Local standard time, as filed.
The caller said it could have easily been larger.
A member of the public reported 1.0 inch hail at this location.
Multiple trees down along with numerous limbs. Time estimated from radar returns.
A member of the public send in a picture of hail about the size of a golf ball. It was found at mile post 55 on Highway 62 near the Natural Bridge Viewpoint.
A member of the public sent in a picture of quarter-sized hail. It was collected at Casey State Recreational Site near Trail. It fell around 1900 PDT.
Hail preserved in snow pack. Extensive tree litter from hail damage for approximately 4 miles east and 8 miles south along Highway 62. Time estimated from radar returns.
Reported on Social Media. Time estimated based on radar returns.
Multiple trees down along with numerous limbs. Times estimated from radar returns.
Hail measured from residual piles along the road roughly 20 hours after the event. Time estimated from radar returns.
Time estimated from radar returns.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2017Every state in 2017This day in weather historyWarnings in Oregon, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683987, 683988, 685358, 683989, 683990, 685363, 683991, 685355, 685360, 683992.